Deterministic and stochastic differential inclusions with multiple surfaces of discontinuity

Abstract

We consider a class of deterministic and stochastic dynamical systems with discontinuous drift f and solutions that are constrained to live in a given closed domain G in \({\mathbb{R}}^{n}\) according to a constraint vector field D(·) specified on the boundary \(\partial G\) of the domain. Specifically, we consider equations of the form \(\phi = \theta + \eta + u , \quad \dot{\theta}(t) \in F(\phi(t)), \quad \mbox{a.e. } t\) for u in an appropriate class of functions, where η is the “constraining term” in the Skorokhod problem specified by (G, D) and F is the set-valued upper semicontinuous envelope of f. The case \(G ={\mathbb{R}}^{n}\) (when there is no constraining mechanism) and u is absolutely continuous corresponds to the well known setting of differential inclusions (DI). We provide a general sufficient condition for uniqueness of solutions and Lipschitz continuity of the solution map, in the form of existence of a Lyapunov set. Here we assume (i) G is convex and admits the representation \(G=\cup_i\overline{C_i}\) , where \(\{C_i,i\in {\mathbb{I}}\}\) is a finite collection of disjoint, open, convex, polyhedral cones in \({\mathbb{R}}^{n}\) , each having its vertex at the origin; (ii) fbf c is a vector field defined on G such that b assumes a constant value on each of the given cones and f c is Lipschitz continuous on G; and (iii) D is an upper semicontinuous, cone-valued vector field that is constant on each face of ∂G. We also provide existence results under much weaker conditions (where no Lyapunov set condition is imposed). For stochastic differential equations (SDE) (possibly, reflected) that have drift coefficient f and a Lipschitz continuous (possibly degenerate) diffusion coefficient, we establish strong existence and pathwise uniqueness under appropriate conditions. Our approach yields new existence and uniqueness results for both DI and SDE even in the case \(G = {\mathbb{R}}^{n}.\) The work has applications in the study of scaling limits of stochastic networks.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Alanyali M. and Hajek B. (1998). On large deviations of Markov processes with discontinuous statistics. Ann. Appl. Probab. 8(1): 45–66

    MATH  Article  MathSciNet  Google Scholar 

  2. 2.

    Anderson R. and Orey S. (1976). Small random perturbations of dynamical systems with reflecting boundary. Nagoya Math. J. 60: 189–216

    MATH  MathSciNet  Google Scholar 

  3. 3.

    Aubin J.P. and Cellina A. (1984). Differential Inclusions. Springer, Berlin

    MATH  Google Scholar 

  4. 4.

    Bernard A. and El Kharroubi A. (1991). Regulation de processus dans le premier orthant de R n. Stochastics 34: 149–167

    MathSciNet  Google Scholar 

  5. 5.

    Cepa E. (1998). Problème de Skorokhod multivoque. Ann. Probab. 26: 500–532

    MATH  Article  MathSciNet  Google Scholar 

  6. 6.

    Costantini C. (1992). The Skorokhod oblique reflection problem in domains with corners and application to stochastic differential equations. Probab. Theor. Rel. Fields 91: 43–70

    MATH  Article  MathSciNet  Google Scholar 

  7. 7.

    Dai J.G. and Williams R.J. (1995). Existence and uniqueness of semimartingale reflecting Brownian motion in convex polyhedrons. Theor. Probab. Appl. 40: 1–40

    Article  MathSciNet  Google Scholar 

  8. 8.

    Dupuis P. and Ellis R.S. (1997). A Weak Convergence Approach to the Theory of Large Deviations. Wiley, New York

    MATH  Google Scholar 

  9. 9.

    Dupuis P. and Ishii H. (1991). On Lipschitz continuity of the solution mapping to the Skorokhod problem, with applications. Stochastics 35: 31–62

    MATH  MathSciNet  Google Scholar 

  10. 10.

    Dupuis P. and Ishii H. (1993). SDEs with oblique reflection on nonsmooth domains. Ann. Probab. 21(1): 554–580

    MATH  Article  MathSciNet  Google Scholar 

  11. 11.

    Dupuis P. and Ramanan K. (1999). Convex duality and the Skorokhod problem I. Probab. Theor. Rel. Fields 115: 153–195

    MATH  Article  MathSciNet  Google Scholar 

  12. 12.

    Dupuis P. and Ramanan K. (1999). Convex duality and the Skorokhod problem II. Probab. Theor. Rel. Fields 115: 197–236

    MATH  Article  MathSciNet  Google Scholar 

  13. 13.

    Dupuis P. and Ramanan K. (2000). A multiclass feeback queueing network with a regular Skorokhod problem. Queueing Syst. 36: 327–349

    MATH  Article  MathSciNet  Google Scholar 

  14. 14.

    Ethier S.N. and Kurtz T.G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York

    MATH  Google Scholar 

  15. 15.

    Filippov A.F. (1988). Differential Equations with Discontinuous Righthand Sides. Kluwer, Dordrecht

    Google Scholar 

  16. 16.

    Harrison J.M. and Reiman M. (1981). Reflected Brownian motion on an orthant. Ann. Probab. 9: 302–308

    MATH  Article  MathSciNet  Google Scholar 

  17. 17.

    Karatzas I. and Shreve S. (2000). Brownian Motion and Stochastic Calculus. Springer, Heidelberg

    Google Scholar 

  18. 18.

    Korostelev A.P. and Leonov S.L. (1993). Action functional for diffusions in discontinuous media. Probab. Theor. Rel. Fields 94(3): 317–333

    MATH  Article  MathSciNet  Google Scholar 

  19. 19.

    Lions P.-L. and Sznitman A.-S. (1984). Stochastic differential equations with reflecting boundary conditions. Commun. Pure Appl. Math. 37(4): 511–537

    MATH  Article  MathSciNet  Google Scholar 

  20. 20.

    Ramanan K. (2006). Reflected diffusions defined via the extended Skorokhod map. Elec. J. Probab. 11: 934–992

    MathSciNet  Google Scholar 

  21. 21.

    Skorokhod A.V. (1961). Stochastic equations for diffusions in a bounded region. Theor. Probab. Appl. 6: 264–274

    Article  Google Scholar 

  22. 22.

    Tanaka H. (1979). Stochastic differential equations with reflecting boundary conditions. Hiroshima Math. J. 9: 163–177

    MATH  MathSciNet  Google Scholar 

  23. 23.

    Veretennikov A.Ju. (1980). Strong solutions and explicit formulas for solutions of stochastic integral equations. Math. Sb. (N.S.) 111(153)(3): 434–452 (480)

    MathSciNet  Google Scholar 

  24. 24.

    Veretennikov A.Ju. (1983). Stochastic equations with diffusion that degenerates with respect to part of the variables. Izv. Akad. Nauk SSSR Ser. Mat. 47(1): 189–196

    MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Amarjit Budhiraja.

Additional information

R. Atar was partially supported by the Israel Science Foundation (grant 126/02), the NSF (grant DMS-0600206), and the fund for promotion of research at the Technion.

A. Budhiraja was partially supported by the ARO (grants W911NF-04-1-0230,W911NF-0-1-0080).

K. Ramanan was partially Supported by the NSF (grants DMS-0406191, DMI-0323668-0000000965, DMS-0405343).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Atar, R., Budhiraja, A. & Ramanan, K. Deterministic and stochastic differential inclusions with multiple surfaces of discontinuity. Probab. Theory Relat. Fields 142, 249–283 (2008). https://doi.org/10.1007/s00440-007-0104-z

Download citation

Keywords

  • Discontinous drift
  • Ordinary differential equations
  • Differential inclusions
  • Stochastic differential equations
  • Stochastic differential inclusions
  • Reflected diffusions
  • Skorokhod map
  • Skorokhod problem

Mathematics Subject Classifications (2000)

  • Primary: 34A60
  • 60H10
  • Secondary: 60J60
  • 34F05
  • 34A36